Alert archive / Kansas / Wind Advisories in 2007

Wind Advisory 11, NWS Topeka, KS

May 5, 20079 counties in Kansas

NWS Topeka, KS issued this wind advisory at May 5, 2007, 2:14 AM CDT for 9 counties in Kansas. It took effect at May 5, 2007, 12:00 PM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
May 5, 2007, 2:14 AM CDT (07:14 UTC)
In effect from
May 5, 2007, 12:00 PM CDT
Expired
May 5, 2007, 7:00 PM CDT
In force
7 hr
Issued by
NWS Topeka, KS

Counties Clay County, KS, Cloud County, KS, Dickinson County, KS, Geary County, KS, Marshall County, KS, Ottawa County, KS, Republic County, KS, Riley County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 91 km from the middle of the area, began a volume at 07:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 7.2 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2007-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1346 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2007-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1346 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
974 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KTOP 050714
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
214 AM CDT SAT MAY 5 2007

.STRONG SOUTHERLY WINDS WILL SETTLE IN ACROSS NORTH CENTRAL KANSAS
THIS AFTERNOON AS THE LOW LEVEL JET COMBINES WITH A TIGHT PRESSURE
GRADIENT TO BRING SURFACE WINDS UP TO AROUND 30 MPH.

KSZ008>010-020>022-034>036-051515-
/O.NEW.KTOP.WI.Y.0011.070505T1700Z-070506T0000Z/
REPUBLIC-WASHINGTON-MARSHALL-CLOUD-CLAY-RILEY-OTTAWA-DICKINSON-
GEARY-
INCLUDING THE CITIES OF...MARYSVILLE...CONCORDIA...CLAY CENTER...
MANHATTAN...ABILENE...JUNCTION CITY
214 AM CDT SAT MAY 5 2007

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING. 

SOUTHERLY WINDS OF 30 MPH WITH GUSTS TO 45 MPH WILL BE COMMON
ACROSS NORTH CENTRAL KANSAS THIS AFTERNOON. SOUTHERLY WINDS ARE
EXPECTED TO SUBSIDE BELOW 25 MPH THIS EVENING.

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS.

$$
3 follow-up statements
000 
WWUS73 KTOP 051431
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
931 AM CDT SAT MAY 5 2007

.STRONG LOW PRESSURE DEVELOPING OVER WESTERN KANSAS WILL RESULT IN
SOUTHERLY WINDS OF 30 MPH AND HIGHER OVER NORTH CENTRAL KANSAS
TODAY.

KSZ008>010-020>022-034>036-052245-
/O.CON.KTOP.WI.Y.0011.070505T1700Z-070506T0000Z/
REPUBLIC-WASHINGTON-MARSHALL-CLOUD-CLAY-RILEY-OTTAWA-DICKINSON-
GEARY-
INCLUDING THE CITIES OF...MARYSVILLE...CONCORDIA...CLAY CENTER...
MANHATTAN...ABILENE...JUNCTION CITY
931 AM CDT SAT MAY 5 2007

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

SOUTHERLY WINDS OF 30 MPH WITH GUSTS TO 45 MPH WILL BE COMMON
ACROSS NORTH CENTRAL KANSAS THIS AFTERNOON. THE WIND SPEEDS ARE
EXPECTED TO SUBSIDE BELOW 25 MPH THIS EVENING.

DRIVERS OF VANS...CAMPERS...TRAILERS...OR OTHER HIGH PROFILE
VEHICLES SHOULD BE ALERT TO THE DANGERS OF THESE
WINDS...ESPECIALLY WHEN DRIVING ALONG EAST WEST ORIENTED ROADS.

$$
000 
WWUS73 KTOP 052102
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
402 PM CDT SAT MAY 5 2007

.STRONG LOW PRESSURE DEVELOPING OVER WESTERN KANSAS WILL RESULT
IN SOUTHERLY WINDS OF 30 MPH AND HIGHER OVER NORTH CENTRAL KANSAS
INTO THIS EVENING.

KSZ008>010-020>022-034>036-060000-
/O.CON.KTOP.WI.Y.0011.000000T0000Z-070506T0000Z/
REPUBLIC-WASHINGTON-MARSHALL-CLOUD-CLAY-RILEY-OTTAWA-DICKINSON-
GEARY-
INCLUDING THE CITIES OF...MARYSVILLE...CONCORDIA...CLAY CENTER...
MANHATTAN...ABILENE...JUNCTION CITY
402 PM CDT SAT MAY 5 2007

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

SOUTHERLY WINDS OF 30 MPH WITH GUSTS TO 45 MPH WILL BE COMMON
ACROSS NORTH CENTRAL KANSAS INTO THE EARLY EVENING. THE WIND
SPEEDS ARE EXPECTED TO SUBSIDE BELOW 25 MPH LATER THIS EVENING.

DRIVERS OF VANS...CAMPERS...TRAILERS...OR OTHER HIGH PROFILE
VEHICLES SHOULD BE ALERT TO THE DANGERS OF THESE WINDS...
ESPECIALLY WHEN DRIVING ALONG EAST WEST ORIENTED ROADS.

$$
000 
WWUS73 KTOP 060006
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
706 PM CDT SAT MAY 5 2007



KSZ008>010-020>022-034>036-060115-
/O.EXP.KTOP.WI.Y.0011.000000T0000Z-070506T0000Z/
REPUBLIC-WASHINGTON-MARSHALL-CLOUD-CLAY-RILEY-OTTAWA-DICKINSON-
GEARY-
INCLUDING THE CITIES OF...MARYSVILLE...CONCORDIA...CLAY CENTER...
MANHATTAN...ABILENE...JUNCTION CITY
706 PM CDT SAT MAY 5 2007

...WIND ADVISORY HAS EXPIRED...

THEN NATIONAL WEATHER SERVICE IN TOPEKA HAS ALLOWED THE WIND
ADVISORY ISSUED EARLIER FOR THE AREA TO EXPIRE. SOUTHEAST WINDS
WILL REMAIN GUSTY IN THE 25 TO 35 MPH RANGE THROUGH THE EVENING
HOURS...BUT THIS WILL BE BELOW ADVISORY CRITERIA.


$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at May 4, 4:00 PM CDT, 10 hours 14 minutes earlier.

Area forecast discussion, May 4, 4:00 PM CDT, 10 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
400 PM CDT FRI MAY 4 2007

.DISCUSSION...
POTENTIAL FOR SEVERE WEATHER AND HEAVY RAINFALL HIGHLIGHTS THE SHORT
TERM FORECAST.

TONIGHT AND SATURDAY...SOUTHWEST FLOW ACROSS SOUTHERN ROCKIES
RESULTING IN DEVELOPMENT OF WEAK SURFACE LOW VICINITY OF NORTHEAST
NM AND OK PANHANDLE.  AN INVERTED TROUGH EXTENDS NORTHEAST FROM THE
SURFACE LOW INTO NW KS AND CENTRAL NEBRASKA.  ANOTHER MORE SUBTLE
BOUNDARY IS ORIENTED NNW TO SSE FROM NEAR PTT TO CBK.  12Z NAM
ATTEMPTS TO DEVELOP CONVECTION TO NORTH OF THIS BOUNDARY ACROSS
CENTRAL KS IN WARM ADVECTION AREA. MCS RESULTING FROM THIS
DEVELOPMENT IS THEN TAKEN SOUTH.  18Z NAM DOES SOMETHING SIMILAR
DEVELOPING CONVECTION INTO CENTRAL KS BEFORE 06Z AND THEN SINKING
SYSTEM SWD.  12Z GFS ON THE OTHER HAND DEVELOPS SYSTEM ACROSS NW KS
WITH PROPAGATION/DEVELOPMENT EWD ACROSS NORTHERN KS OVERNIGHT.  THIS
IS MORE IN LINE WITH GOING FORECAST...AND 00Z MODEL RUNS...AND THUS
HAVE OPTED TO GO WITH THIS SCENARIO FOR TIMING AND POPS.  IN THIS
CASE...MAIN SEVERE THUNDERSTORM POTENTIAL WOULD BE LATE THIS
EVENING/OVERNIGHT IN CENTRAL KS...WITH HEAVY RAIN/HAIL AND MAYBE
WINDS AS THE MAIN THREATS.  DETERMINISTIC RUNS FROM 12Z NAM AND GFS
DIFFER SOMEWHAT ON PRECIP TIMING/CHANCES SATURDAY...BUT MAIN MESSAGE
FOR OUR AREA WAS THE POTENTIAL DEVELOPMENT OF CONVECTION OVER
CENTRAL KS LATE AFTERNOON EARLY EVENING...THEN MOVING EAST.

GOING TEMPERATURE FORECAST TONIGHT AND SATURDAY IS VERY NEAR
STATISTICAL GUIDANCE FROM GFS/NAM AND ONLY MODIFIED THEM A LITTLE.
TIGHT PRESSURE GRADIENT OVER EASTERN KS SATURDAY MAY NECESSITATE A
WIND ADVISORY...BUT WILL LEAVE THAT TO LATER SHIFTS.

SATURDAY NIGHT THROUGH SUNDAY NIGHT...THE 5H TROUGH OVER CO AND NM
WILL SLOWLY MOVE EAST INTO THE HIGH PLAINS ON SUNDAY. SEVERE
THUNDERSTORMS THAT DEVELOP LATE SATURDAY AFTERNOON AND EVENING
ACROSS CENTRAL KS ALONG THE DRYLINE WILL MOVE NORTHEAST TOWARDS THE
CWA. THE ENVIRONMENT ACROSS CENTRAL KS WILL CONSIST OF STRONG
VERTICAL WIND SHEAR PROFILES AND MLCAPE VALUES OF 2500-3000J/KG THAT
WOULD SUPPORT THE FORMATION OF SUPERCELL THUNDERSTORMS SATURDAY
EVENING ACROSS THE FAR WESTERN COUNTIES OF THE CWA...THOUGH STORMS
MAY EVOLVE INTO SEGMENTED SQUALL LINES BY THE TIME THEY REACH OUR
CWA. HOWEVER...LARGE HAIL AND DAMAGING OUTFLOW WINDS WILL BE
POSSIBLE. AS THE STORMS MOVE EAST ACROSS THE REMAINDER OF THE CWA
THEY MAY WEAKEN AND BECOME ELEVATED AS THE BOUNDARY LAYER DECOUPLES.
THERE MAY STILL BE A RISK OF LARGE HAIL AND HEAVY RAINFALL ACROSS
THE CENTRAL AND EASTERN COUNTIES OF THE CWA AFTER MIDNIGHT. THE
STORMS SHOULD WEAKEN AND MOVE NORTHEAST OF THE CWA DURING THE
MORNING HOURS. THE DRYLINE/PACIFIC FRONT WILL BE NEARLY STATIONARY
OVER CENTRAL KS...AND THERE SHOULD BE ENOUGH CLEARING OUT AHEAD OF
THE DRYLINE FOR THUNDERSTORMS TO DEVELOP ALONG THE DRYLINE. ONCE
AGAIN THE VERTICAL WINDSHEAR AND INSTABILITY PARAMETERS LOOK
FAVORABLE FOR SEVERE THUNDERSTORMS TO DEVELOP ACROSS CENTRAL KS.
THESE STORMS MAY DEVELOP AS DISCRETE SUPERCELLS DURING THE AFTERNOON
HOURS BUT MAY EVOLVE QUICKER INTO A SQUALL LINE DUE TO STRONGER
ASCENT AHEAD OF THE 5H TROUGH OVER THE WESTERN HIGH PLAINS. THE LINE
OF SEVERE THUNDERSTORMS WILL MOVE EAST ACROSS THE CWA DURING THE
EVENING HOURS AND SHOULD MOVE ACROSS THE EASTERN COUNTIES BY LATE
EVENING AND DURING THE EARLY MORNING HOURS. THE PRIMARY THREAT WITH
THE SQUALL LINE WILL BE LARGE HAIL AND DAMAGING OUTFLOW WINDS...THE
SQUALL LINE MAY WEAKEN AS IT MOVES EAST ACROSS THE CENTRAL AND
EASTERN COUNTIES OF THE CWA. PW VALUES ARE FORECASTED TO BE 1.25 TO
1.5 INCHES SATURDAY NIGHT. PW VALUES ARE FORECASTED TO BE IN THE
1.25 TO 1.75 INCH RANGE SO THERE COULD BE HEAVY
RAINFALL...ESPECIALLY WITH ANY ORGANIZED SQUALL LINE OR MCS THAT MAY
DEVELOP. I DONT HAVE ENOUGH CONFIDENCE IN THE MESOSCALE DEVELOPMENT
OF ANY SQUALL LINE OR MCS TO PUT A FLASH FLOOD WATCH OUT ACROSS THE
CWA. THE NAM IS ABOUT 4 TO 5 HOURS FASTER MOVING THE PACIFIC FRONT
EAST ACROSS THE CWA THAN THE GFS MODEL. IN ANY EVENT THE PACIFIC
COLD FRONT WILL MOVE THROUGH THE CWA DURING THE EARLY MORNING HOURS
OF MONDAY. HIGHS ON SUNDAY SHOULD REACH THE UPPER 70S TO LOWER 80S.

MONDAY...THE NAM AND GFS BOTH PUSH THE PACIFIC COLD FRONT EAST OF
THE CWA AS A SECONDARY 5H TROUGH DIGS SOUTHEAST INTO THE DESERT
SOUTHWEST. I THINK WE WILL SEE A BREAK IN THE RAINFALL ON
MONDAY...BUT DUE TO MODEL UNCERTAINTIES I WILL KEEP A LOW CHANCE POP
IN THROUGH MONDAY...MAINLY FOR POSSIBLE RAIN IN THE MORNING HOURS.

MONDAY NIGHT THROUGH WEDNESDAY NIGHT...THE 5H TROUGH OVER THE
SOUTHWESTERN CONUS WILL SLOWLY LIFT NORTHEAST ACROSS THE PLAINS.
THUNDERSTORMS SHOULD REDEVELOP LATE MONDAY NIGHT AS DEEPER MOISTURE
MOVES NORTHWARD ACROSS OK INTO KS. THE 5H TROUGH AXIS WILL MOVE EAST
ACROSS KS ON WEDNESDAY BRINGING AN END TO THE RAIN CHANCES ACROSS
THE CWA. HIGHS TUESDAY AND WEDNESDAY WILL BE IN THE MID 70S WITH
MOSTLY CLOUDY SKIES AND THUNDERSTORM CHANCES.

THURSDAY AND FRIDAY...BOTH THE GFS AND ECMWF FORECAST AN AMPLIFIED
5H RIDGE DEVELOPING ACROSS THE CENTRAL CONUS. EXPECT MILD AND DRY
WEATHER WITH HIGH TEMPERATURES AROUND 80 DEGREES.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, May 5, 1:46 AM CDT, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
146 AM CDT SAT MAY 5 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-060700-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
146 AM CDT SAT MAY 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL MOVE INTO NORTH CENTRAL KANSAS EARLY THIS
MORNING. THE PRIMARY THREAT WITH THE THUNDERSTORMS WILL BE
DAMAGING WINDS AND LARGE HAIL...HOWEVER AN ISOLATED TORNADO IS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA SATURDAY
THROUGH WEDNESDAY. SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS
THE ENTIRE OUTLOOK AREA SATURDAY AFTERNOON THROUGH SUNDAY NIGHT.
THE PRIMARY HAZARD WITH ANY SEVERE THUNDERSTORM WILL BE LARGE
HAIL...DAMAGING WINDS AND HEAVY RAIN. AN ISOLATED TORNADO IS ALSO
POSSIBLE SATURDAY EVENING...LATE SUNDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER IN NORTH CENTRAL KANSAS MAY BE NEEDED EARLY THIS MORNING.

STARK

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 2:27 AM CDTSevere Thunderstorm WarningTOPCloud63 min
May 5, 3:26 AM CDTTornado WarningTOPRepublic, Washington49 min

Nearby

Wind Advisories in Kansas, 2007Every wind advisory in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.